February  2021, 41(2): 899-919. doi: 10.3934/dcds.2020303

A generalization of the Babbage functional equation

Mathematical Institute, University of Oxford, Oxford OX2 6GG, United Kingdom

Received  January 2020 Revised  June 2020 Published  August 2020

A recent refinement of Kerékjártó's Theorem has shown that in $ \mathbb R $ and $ \mathbb R^2 $ all $ \mathcal C^l $–solutions of the functional equation $ f^n = \text{Id} $ are $ \mathcal C^l $–linearizable, where $ l\in \{0,1,\dots \infty\} $. When $ l\geq 1 $, in the real line we prove that the same result holds for solutions of $ f^n = f $, while we can only get a local version of it in the plane. Through examples, we show that these results are no longer true when $ l = 0 $ or when considering the functional equation $ f^n = f^k $ with $ n>k\geq 2 $.

Citation: Marc Homs-Dones. A generalization of the Babbage functional equation. Discrete & Continuous Dynamical Systems - A, 2021, 41 (2) : 899-919. doi: 10.3934/dcds.2020303
References:
[1]

C. Babbage, An essay towards the calculus of functions, Philos. Trans. Royal Soc., 105 (1815), 389-423.   Google Scholar

[2]

N. Bacaër, A Short History of Mathematical Population Dynamics, Springer-Verlag London Ltd., London, 2011. doi: 10.1007/978-0-85729-115-8.  Google Scholar

[3]

K. Baron and W. Jarczyk, Recent results on functional equations in a single variable, perspectives and open problems, Aequ. Math., 61 (2001), 1-48.  doi: 10.1007/s000100050159.  Google Scholar

[4]

R. H. Bing, Inequivalent families of periodic homeomorphisms of $E^3$, Ann. of Math., 80 (1964), 78-93.  doi: 10.2307/1970492.  Google Scholar

[5]

A. CimaA. GasullF. Mañosas and R. Ortega, Linearization of planar involutions in $\mathcal C^1$, Ann. Mat. Pura Appl., 194 (2015), 1349-1357.  doi: 10.1007/s10231-014-0423-5.  Google Scholar

[6]

A. CimaA. GasullF. Mañosas and R. Ortega, Smooth linearisation of planar periodic maps, Math. Proc. Camb. Philos. Soc., 167 (2019), 295-320.  doi: 10.1017/S0305004118000336.  Google Scholar

[7]

A. Constantin and B. Kolev, The theorem of Kerérekjártó on periodic homeomorphisms of the disc and the sphere, Enseign. Math., 40 (1994), 193-204.   Google Scholar

[8]

G. M. Ewing and W. R. Utz, Continuous solutions of the functional equation $f^n(x) = f(x)$, Canadian J. Math., 5 (1953), 101-103.  doi: 10.4153/CJM-1953-012-8.  Google Scholar

[9]

A. Haefliger, Plongements différentiables de variétés dans variétés, Comment. Math. Helv., 36 (1962), 47-82.   Google Scholar

[10]

R. HaynesS. KwasikJ. Mast and R. Schultz, Periodic maps on $R^7$ without fixed points, Math. Proc. Camb. Philos. Soc., 132 (2002), 131-136.  doi: 10.1017/S0305004101005345.  Google Scholar

[11]

M. Hirsch, Differential Topology, Springer-Verlag, 1976.  Google Scholar

[12]

M. Holz, K. Steffens and E. Weitz, Introduction to Cardinal Arithmetic, Birkhäuser Verlag, 2010. doi: 10.1007/978-3-0346-0330-0.  Google Scholar

[13]

G. Ishikawa and T. Nishimura, Smooth retracts of Euclidean space, Kodai Math. J., 18 (1995), 260-265.   Google Scholar

[14]

W. Jarczyk, Babbage equation on the circle, Publ. Math., 63 (2003), 389-400.   Google Scholar

[15]

N. McShane, On the periodicity of homeomorphisms of the real line, Amer. Math. Monthly, 68 (1961), 562-563.  doi: 10.2307/2311152.  Google Scholar

[16] J. Milnor, Topology from the Differentiable Viewpoint, University of Virginia Press, 1965.   Google Scholar
[17]

J. Munkres, Topology, 2$^{nd}$ edition, Prentice Hall, Inc., Upper Saddle River, NJ, 2000.  Google Scholar

[18]

I. Richards, On the classification of non-compact surfaces, Trans. Am. Math. Soc., 106 (1963), 259-269.  doi: 10.1090/S0002-9947-1963-0143186-0.  Google Scholar

[19]

M. Spivak, A Comprehensive Introduction to Differential Geometry, vol. 1, 3$^rd$ edition, Publish or Perish, 1970.  Google Scholar

[20] E. Stein, Complex Analysis, Princeton University Press, Princeton, N.J., 2003.   Google Scholar
[21]

T. W. Tucker, On the Fox-Artin sphere and surfaces in noncompact 3-manifolds, Q. J. Math., 28 (1977), 243-253.  doi: 10.1093/qmath/28.2.243.  Google Scholar

[22]

B. von Kérékjartó, Über die periodischen transformationen der kreisscheibe und der kugelfläche, Math. Ann., 80 (1919), 36-38.  doi: 10.1007/BF01463232.  Google Scholar

[23]

V. B. Yap, Re-imagining the Hardy-Weinberg law, 2013, arXiv: 1307.4417v1. Google Scholar

show all references

References:
[1]

C. Babbage, An essay towards the calculus of functions, Philos. Trans. Royal Soc., 105 (1815), 389-423.   Google Scholar

[2]

N. Bacaër, A Short History of Mathematical Population Dynamics, Springer-Verlag London Ltd., London, 2011. doi: 10.1007/978-0-85729-115-8.  Google Scholar

[3]

K. Baron and W. Jarczyk, Recent results on functional equations in a single variable, perspectives and open problems, Aequ. Math., 61 (2001), 1-48.  doi: 10.1007/s000100050159.  Google Scholar

[4]

R. H. Bing, Inequivalent families of periodic homeomorphisms of $E^3$, Ann. of Math., 80 (1964), 78-93.  doi: 10.2307/1970492.  Google Scholar

[5]

A. CimaA. GasullF. Mañosas and R. Ortega, Linearization of planar involutions in $\mathcal C^1$, Ann. Mat. Pura Appl., 194 (2015), 1349-1357.  doi: 10.1007/s10231-014-0423-5.  Google Scholar

[6]

A. CimaA. GasullF. Mañosas and R. Ortega, Smooth linearisation of planar periodic maps, Math. Proc. Camb. Philos. Soc., 167 (2019), 295-320.  doi: 10.1017/S0305004118000336.  Google Scholar

[7]

A. Constantin and B. Kolev, The theorem of Kerérekjártó on periodic homeomorphisms of the disc and the sphere, Enseign. Math., 40 (1994), 193-204.   Google Scholar

[8]

G. M. Ewing and W. R. Utz, Continuous solutions of the functional equation $f^n(x) = f(x)$, Canadian J. Math., 5 (1953), 101-103.  doi: 10.4153/CJM-1953-012-8.  Google Scholar

[9]

A. Haefliger, Plongements différentiables de variétés dans variétés, Comment. Math. Helv., 36 (1962), 47-82.   Google Scholar

[10]

R. HaynesS. KwasikJ. Mast and R. Schultz, Periodic maps on $R^7$ without fixed points, Math. Proc. Camb. Philos. Soc., 132 (2002), 131-136.  doi: 10.1017/S0305004101005345.  Google Scholar

[11]

M. Hirsch, Differential Topology, Springer-Verlag, 1976.  Google Scholar

[12]

M. Holz, K. Steffens and E. Weitz, Introduction to Cardinal Arithmetic, Birkhäuser Verlag, 2010. doi: 10.1007/978-3-0346-0330-0.  Google Scholar

[13]

G. Ishikawa and T. Nishimura, Smooth retracts of Euclidean space, Kodai Math. J., 18 (1995), 260-265.   Google Scholar

[14]

W. Jarczyk, Babbage equation on the circle, Publ. Math., 63 (2003), 389-400.   Google Scholar

[15]

N. McShane, On the periodicity of homeomorphisms of the real line, Amer. Math. Monthly, 68 (1961), 562-563.  doi: 10.2307/2311152.  Google Scholar

[16] J. Milnor, Topology from the Differentiable Viewpoint, University of Virginia Press, 1965.   Google Scholar
[17]

J. Munkres, Topology, 2$^{nd}$ edition, Prentice Hall, Inc., Upper Saddle River, NJ, 2000.  Google Scholar

[18]

I. Richards, On the classification of non-compact surfaces, Trans. Am. Math. Soc., 106 (1963), 259-269.  doi: 10.1090/S0002-9947-1963-0143186-0.  Google Scholar

[19]

M. Spivak, A Comprehensive Introduction to Differential Geometry, vol. 1, 3$^rd$ edition, Publish or Perish, 1970.  Google Scholar

[20] E. Stein, Complex Analysis, Princeton University Press, Princeton, N.J., 2003.   Google Scholar
[21]

T. W. Tucker, On the Fox-Artin sphere and surfaces in noncompact 3-manifolds, Q. J. Math., 28 (1977), 243-253.  doi: 10.1093/qmath/28.2.243.  Google Scholar

[22]

B. von Kérékjartó, Über die periodischen transformationen der kreisscheibe und der kugelfläche, Math. Ann., 80 (1919), 36-38.  doi: 10.1007/BF01463232.  Google Scholar

[23]

V. B. Yap, Re-imagining the Hardy-Weinberg law, 2013, arXiv: 1307.4417v1. Google Scholar

Figure 1.  Graph of a generic idempotent continuous function in $ \mathbb R $
Figure 2.  Graph of the function $ f_\lambda $ with $ \lambda = (0.11001\dots)_2 $
Figure 3.  Graph of the function $ f_\lambda $ with $ \lambda = (0.11001\dots)_2 $
Figure 4.  Concatenation of two overhand knots, one figure eight knot and one overhand knot
[1]

Rafael Luís, Sandra Mendonça. A note on global stability in the periodic logistic map. Discrete & Continuous Dynamical Systems - B, 2020, 25 (11) : 4211-4220. doi: 10.3934/dcdsb.2020094

[2]

Wen-Bin Yang, Yan-Ling Li, Jianhua Wu, Hai-Xia Li. Dynamics of a food chain model with ratio-dependent and modified Leslie-Gower functional responses. Discrete & Continuous Dynamical Systems - B, 2015, 20 (7) : 2269-2290. doi: 10.3934/dcdsb.2015.20.2269

[3]

Vladimir Georgiev, Sandra Lucente. Focusing nlkg equation with singular potential. Communications on Pure & Applied Analysis, 2018, 17 (4) : 1387-1406. doi: 10.3934/cpaa.2018068

[4]

Daoyin He, Ingo Witt, Huicheng Yin. On the strauss index of semilinear tricomi equation. Communications on Pure & Applied Analysis, 2020, 19 (10) : 4817-4838. doi: 10.3934/cpaa.2020213

[5]

Carmen Cortázar, M. García-Huidobro, Pilar Herreros, Satoshi Tanaka. On the uniqueness of solutions of a semilinear equation in an annulus. Communications on Pure & Applied Analysis, , () : -. doi: 10.3934/cpaa.2021029

[6]

Diana Keller. Optimal control of a linear stochastic Schrödinger equation. Conference Publications, 2013, 2013 (special) : 437-446. doi: 10.3934/proc.2013.2013.437

[7]

Simone Cacace, Maurizio Falcone. A dynamic domain decomposition for the eikonal-diffusion equation. Discrete & Continuous Dynamical Systems - S, 2016, 9 (1) : 109-123. doi: 10.3934/dcdss.2016.9.109

[8]

Naeem M. H. Alkoumi, Pedro J. Torres. Estimates on the number of limit cycles of a generalized Abel equation. Discrete & Continuous Dynamical Systems - A, 2011, 31 (1) : 25-34. doi: 10.3934/dcds.2011.31.25

[9]

Jumpei Inoue, Kousuke Kuto. On the unboundedness of the ratio of species and resources for the diffusive logistic equation. Discrete & Continuous Dynamical Systems - B, 2021, 26 (5) : 2441-2450. doi: 10.3934/dcdsb.2020186

[10]

Eric Babson and Dmitry N. Kozlov. Topological obstructions to graph colorings. Electronic Research Announcements, 2003, 9: 61-68.

[11]

Antonio Rieser. A topological approach to spectral clustering. Foundations of Data Science, 2021  doi: 10.3934/fods.2021005

[12]

Wentao Huang, Jianlin Xiang. Soliton solutions for a quasilinear Schrödinger equation with critical exponent. Communications on Pure & Applied Analysis, 2016, 15 (4) : 1309-1333. doi: 10.3934/cpaa.2016.15.1309

[13]

Kin Ming Hui, Soojung Kim. Asymptotic large time behavior of singular solutions of the fast diffusion equation. Discrete & Continuous Dynamical Systems - A, 2017, 37 (11) : 5943-5977. doi: 10.3934/dcds.2017258

[14]

Thierry Cazenave, Ivan Naumkin. Local smooth solutions of the nonlinear Klein-gordon equation. Discrete & Continuous Dynamical Systems - S, 2021, 14 (5) : 1649-1672. doi: 10.3934/dcdss.2020448

[15]

Jiaquan Liu, Xiangqing Liu, Zhi-Qiang Wang. Sign-changing solutions for a parameter-dependent quasilinear equation. Discrete & Continuous Dynamical Systems - S, 2021, 14 (5) : 1779-1799. doi: 10.3934/dcdss.2020454

[16]

Murat Uzunca, Ayşe Sarıaydın-Filibelioǧlu. Adaptive discontinuous galerkin finite elements for advective Allen-Cahn equation. Numerical Algebra, Control & Optimization, 2021, 11 (2) : 269-281. doi: 10.3934/naco.2020025

[17]

Amit Goswami, Sushila Rathore, Jagdev Singh, Devendra Kumar. Analytical study of fractional nonlinear Schrödinger equation with harmonic oscillator. Discrete & Continuous Dynamical Systems - S, 2021  doi: 10.3934/dcdss.2021021

[18]

Pavel I. Naumkin, Isahi Sánchez-Suárez. Asymptotics for the higher-order derivative nonlinear Schrödinger equation. Communications on Pure & Applied Analysis, , () : -. doi: 10.3934/cpaa.2021028

[19]

Nhu N. Nguyen, George Yin. Stochastic partial differential equation models for spatially dependent predator-prey equations. Discrete & Continuous Dynamical Systems - B, 2020, 25 (1) : 117-139. doi: 10.3934/dcdsb.2019175

[20]

Ademir Fernando Pazoto, Lionel Rosier. Uniform stabilization in weighted Sobolev spaces for the KdV equation posed on the half-line. Discrete & Continuous Dynamical Systems - B, 2010, 14 (4) : 1511-1535. doi: 10.3934/dcdsb.2010.14.1511

2019 Impact Factor: 1.338

Metrics

  • PDF downloads (97)
  • HTML views (234)
  • Cited by (0)

Other articles
by authors

[Back to Top]